MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TIBIAL ANCHOR STEM SIZE 1-2; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. TIBIAL ANCHOR STEM SIZE 1-2; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10011-100
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Codes Failure of Implant (1924); Arthralgia (2355)
Date of Event 02/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a cementless unicompartmental left knee arthroplasty had been performed on (b)(6) 2021, the patient start experiencing pain at the knee.Lateral x-rays performed two (2) months postoperatively appear to demonstrate a mal-positioned tibial tray.Lateral x-rays performed five and half (5.5) months postoperatively revealed a tibial tray subsidence and the partial fracture of the anchor component.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, all the uka components were explanted and replaced with a full tka system.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the engage surgical ifu for the device, lists obesity or overweight of the patient and high level of activity, individually or together, as a risk factor that may cause excessive loading of the affected prosthesis, exposing the patient to greater risk of a partial knee arthroplasty failure.Therefore, the surgeon¿s conclusion of poor patient selection and the mal-positioned implant as well as the ¿lots of hiking¿ as reported by the patient are likely contributing factors to the fracture of the tibial anchor and subsidence of the tibial tray.It cannot be concluded that the reported events are associated with a malperformance of the implant.The patient impact beyond the pain and subsequent revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision have been identified as postoperative care.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Assessment of historical escalated cases concluded that a similar event was identified and determined that the primary root cause is insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the engage surgical instructions for use for the device, lists obesity or overweight of the patient and high level of activity, individually or together, as a risk factor that may cause excessive loading of the affected prosthesis, exposing the patient to greater risk of a partial knee arthroplasty failure.Therefore, the surgeon¿s conclusion of poor patient selection and the mal-positioned implant as well as the ¿lots of hiking¿ as reported by the patient are likely contributing factors to the fracture of the tibial anchor and subsidence of the tibial tray.It cannot be concluded that the reported events are associated with a malperformance of the implant.The patient impact beyond the pain and subsequent revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and for the batch number based on historical data did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed in the postoperative care section that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgeon patient selection, post operative care and/ or patient condition.Based on this investigation, the need for corrective action may be indicated.

Brand Name
TIBIAL ANCHOR STEM SIZE 1-2
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14333089
Report Number1020279-2022-02253
Device Sequence Number5236884
Product Code NJD
UDI-Device Identifier00885556873083
UDI-Public885556873083
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/09/2025
Device Catalogue Number1-10011-100
Device Lot Number100069
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/10/2022
06/30/2023
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date06/15/2022
07/05/2023
Date Device Manufactured03/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS FEMORAL COMP SIZE 2-LEFT MEDIAL-100001; TIBIAL INSERT SIZE 2-LEFT MED 9MM-100113
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age62 YR
Patient SexFemale
Patient Weight93 KG